Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 97, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2022, 8:08 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2022, 8:08 PM MDT (02:08 UTC)
- Expired
- Aug 26, 2022, 11:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 8:10 PM MDT | FLASH FLOOD | 2 Sw Zion Np, UT | ZION NATIONAL PARK RANGERS REPORT FLASH FLOODING IN ISSAC CANYON NEAR COURT OF THE PATRIARCHS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 3406 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692
WGUS55 KSLC 270208
FFWSLC
UTC025-053-270515-
/O.NEW.KSLC.FF.W.0097.220827T0208Z-220827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
808 PM MDT Fri Aug 26 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 1115 PM MDT.
* At 808 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 0.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Zion National Park, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3716 11313 3732 11313 3732 11300 3732 11283
3717 11283
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
326
WGUS75 KSLC 270223
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
823 PM MDT Fri Aug 26 2022
UTC025-053-270515-
/O.CON.KSLC.FF.W.0097.000000T0000Z-220827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
823 PM MDT Fri Aug 26 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT THIS
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 823 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.25 and 0.5 inches of rain
have fallen. Zion National Park Rangers reported very heavy rain
across the main canyon, and flash flooding in Issac Canyon near
Court of the Patriarchs.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Zion National Park, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3716 11313 3732 11313 3732 11300 3732 11283
3717 11283
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS525
WGUS75 KSLC 270511
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1111 PM MDT Fri Aug 26 2022
UTC025-053-270521-
/O.EXP.KSLC.FF.W.0097.000000T0000Z-220827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1111 PM MDT Fri Aug 26 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MDT THIS EVENING FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3716 11313 3732 11313 3732 11300 3732 11283
3717 11283
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:32 PM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 26, 3:32 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 332 PM MDT Fri Aug 26 2022 .SYNOPSIS...Moisture will remain in place across mainly central and southern Utah through Saturday, with a drying trend taking shape by Sunday. Drier and warming conditions will continue to spread into the area for next week. && .SHORT TERM (Through 12Z/6AM Sunday)...An upper level trough can be seen sliding eastward through central Montana early this afternoon, with a trough axis extending southward across Utah. This feature is interacting with a somewhat anomalous airmass in place, especially across southern and southeast Utah, where PWATs are in the 1.0-1.1" range, or 125-150% of normal for late August. As a result, scattered showers and thunderstorms have developed after earlier mid-level cloud deck has thinned. Storms will have the ability to produce locally heavy rainfall, especially along/east of higher terrain areas across central and southern Utah, where HREF 3-hr probabilities of 1" of QPF are plotted around 50%. The slow-moving E to SE drift of convective activity will enhance rainfall potential, especially those cells that move slowly along drainages and/or over susceptible slot canyons, normally dry washes, slickrock and steep terrain areas. CAMs are in good agreement depicting a gradual diminishing trend to convective activity between 7-9PM with the loss of daytime heating and exit of the above-mentioned trough axis. Ongoing convection across eastern Idaho may graze the ID/UT border this evening, and this will bear some watching as CAMs suggest this activity will undergo a weakening trend before reaching the Utah border. Worst-case scenario suggests some potential for this activity to hold together, reaching the Cache and Bear Lake valleys by 6PM. Saturday into Saturday night, another trough will undergo gradual amplification (strengthening) across the Northern Rockies. This will do a couple of things: 1) cause breezy conditions to develop across northern Utah and SW Wyoming Saturday afternoon and evening, with the HREF ensemble mean indicating gusts in the 20-30 mph range, while the ensemble max suggests a worst-case gust scenario in the 25-35 mph range. 2) The increased southwesterly flow in advance of this system will force modest northward moisture advection across most of Utah, with 0.6"-0.8" (100-125% of normal) PWATs reaching the I-80 corridor by afternoon. Therefore, expect shower and thunderstorm activity to spread northward through the afternoon, reaching the I-80 corridor by late afternoon (per HREF consensus). This is a farther north extent than what we are experiencing this afternoon. Despite the northward moisture advection, total column moisture will actually be on the decrease, especially across southern Utah. Thus, the main threats with any convection on Saturday will transition from heavy rain to gusty outflow/microburst winds. A wide swath of a 70% probability of >30kt winds is depicted across southwest, west- central and central Utah, reflective of this evolving threat. 3-hr probability of >1" QPF drops to around 10%, and shifts to over SW Utah Saturday afternoon and evening. With the upper low to our north and its associated large-scale ascent, do see the potential for at least isolated light showers to linger through the evening and perhaps into the early overnight hours, especially from central Utah northward. .LONG TERM (After 12Z/6AM Sunday)...The long-term period begins with the main trough axis expected to be roughly over Utah as the low pressure system continues to move along the US-Canada border. There is still some lingering uncertainty in the exact track of this trough, therefore there is uncertainty in how much temperatures cool off on Sunday. For example, the 25-75 percentile range in the NBM 4.0 for the high temperature at KSLC ranges between 83F and 90F. Increased winds are likely Sunday afternoon across southwest WY as this feature continues to move eastward. Once this trough passes, there is excellent agreement among models in the building of a highly-amplified ridge over the western US. This ridge will produce warming temperatures and dry conditions across the forecast area through at least Thursday. By Thursday, areas near St. George could see higher HeatRisk, near the upper orange or lower red category. One alternate scenario during the work week is the passage of a closed low that develops along the coast of CA. This low is expected to swing north early in the week, but is less likely to move far enough east to produce any impacts across Utah and southwest Wyoming. Only 18% of cluster members favor any precipitation in our area associated with this system. Looking ahead to the end of the long-term period, models favor the progression of a highly-amplified, northeast Pacific trough that will likely impact the west coast by the end of the week. Clusters suggest there is still uncertainty in this trough's speed and amplitude as it moves inland, but it seems possible that this feature could flatten the western US ridge and perhaps shift it eastward. By 00z Friday, 24% of ensemble members suggest the ridge starts to flatten. By 00z Saturday, 59% of ensemble members favor a weakening ridge. This trough would likely decrease temperatures and increase chances of precipitation. && .AVIATION...KSLC...VFR conditions are expected to prevail throughout the period for the KSLC terminal. High pressure is firmly in place which will result in mostly clear skies with a few high clouds and a small chance (~15%) of a rogue thunderstorm for the remainder of the day and tomorrow afternoon. Otherwise, expect diurnally driven southerly drainage flow overnight and a northerly lake breeze during the afternoon. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are likely for most of the area throughout the period. Afternoon showers and thunderstorms across central and southern Utah will diminish this evening and bubble up once more tomorrow afternoon, mainly south of SLC. These will be capable of producing gusty erratic winds and heavy rainfall that could create brief MVFR/IFR conditions. Otherwise, westerly winds will begin to increase tomorrow afternoon across far western and northern Utah and SW Wyoming ahead of a cold front. Elsewhere, winds will generally be light/diurnal. && .FIRE WEATHER...Lingering moisture will remain in place across central and southern Utah where scattered showers and thunderstorms will continue to develop through Saturday. Some thunderstorms will be capable of producing wetting rains, although this potential gradually decreases each day. Northern Utah will remain drier, with much more limited thunderstorm development through this time. The isolated showers and thunderstorms across northern Utah will be in a drier environment, where gusty and erratic outflow winds will be possible. An increasing potential for gusty outflow winds will accompany shower and thunderstorm activity on Saturday as drier air begins to filter into the area. A low pressure system crossing Idaho Saturday and Saturday night will bring enhanced winds to northern Utah, with isolated or marginal critical fire weather conditions possible where any fuels remain critically dry. This disturbance could also cause a brief increase in shower or thunderstorm development over northern Utah late Saturday. Shower and thunderstorm coverage over southern Utah will further decrease and become isolated by Sunday afternoon and early evening, with a diminishing potential for wetting rains. From Sunday into next week, there is increasing confidence in a ridge developing over the Great Basin, which is expected to bring a corresponding warming and drying trend to the area. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Cunningham/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 26, 2:31 PM MDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
231 PM MDT Fri Aug 26 2022
UTZ113-114-262115-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
231 PM MDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of southeastern
Duchesne County through 315 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Duchesne, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Duchesne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3981 10996 3981 11013 3988 11045 3992 11051
4001 11060 4011 11041 4008 10998
TIME...MOT...LOC 2031Z 289DEG 12KT 4003 11040
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 26, 6:02 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
602 PM MDT Fri Aug 26 2022
UTZ122-125-270045-
Southwest Utah UT-Southern Mountains UT-
602 PM MDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of south central Beaver
and north central Iron Counties through 645 PM MDT...
At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Milford, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Beaver and north central Iron Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3814 11330 3823 11307 3806 11292 3798 11303
3794 11319
TIME...MOT...LOC 0001Z 319DEG 5KT 3814 11318
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 26, 6:43 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
643 PM MDT Fri Aug 26 2022
UTZ122-124-125-270130-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
643 PM MDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of northeastern
Washington and south central Iron Counties through 730 PM MDT...
At 642 PM MDT, Doppler radar was tracking a strong thunderstorm near
New Harmony, or 21 miles southwest of Cedar City, moving southeast at
5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Harmony and Kolob Canyon.
This includes Interstate 15 between mile markers 38 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3754 11350 3760 11337 3748 11314 3733 11339
TIME...MOT...LOC 0042Z 319DEG 5KT 3751 11340
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:02 PM MDT | Special Weather Statement | SLC | Iron | 43 min |
| Aug 26, 6:43 PM MDT | Special Weather Statement | SLC | Washington | 47 min |
| Aug 26, 9:00 PM MDT | Special Weather Statement | SLC | 30 min | |
| Aug 27, 12:49 PM MDT | Special Weather Statement | SLC | Beaver | 41 min |
| Aug 27, 1:44 PM MDT | Special Weather Statement | SLC | Duchesne | 46 min |
| Aug 27, 3:29 PM MDT | Special Weather Statement | SLC | Carbon | 46 min |
| Aug 27, 3:44 PM MDT | Special Weather Statement | SLC | Juab | 31 min |
| Aug 27, 3:54 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 27, 4:12 PM MDT | Special Weather Statement | SLC | 33 min | |
| Aug 27, 4:51 PM MDT | Special Weather Statement | SLC | Juab | 39 min |
| Aug 27, 5:22 PM MDT | Special Weather Statement | SLC | Carbon | 38 min |
| Aug 27, 5:35 PM MDT | Special Weather Statement | SLC | Utah | 25 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.